Katie DeRosa, a 26-year-old graphic designer in Lawrence, Massachusetts, went to see her allergy doctor in 2014 about a nagging post-nasal drip. The doctor suggested she try the popular over-the-counter antihistamine Zyrtec, which she started taking regularly.
Four years later, DeRosa tried to stop taking the medication. She soon wished she’d never started.
After two days with no Zyrtec in her system, DeRosa “suddenly became extremely itchy all over my body, even in the most random places like the middle of the palm of my hand,” she says. “It was bad enough to make me unable to concentrate on anything. All I could think about was how horribly itchy I was all over. I’ve never felt anything like that before.”
After two hours of the itch from hell, she caved and took a Zyrtec pill. Within an hour, her symptoms had disappeared.
“That’s when I realized that something was wrong,” DeRosa says.
DeRosa’s experience is not unique. Within the whisper network of online message boards, you’ll find hundreds of people who claim to have similar struggles when they tried to quit taking Zyrtec. They describe their withdrawal with words such as “heroin-like” and “total torture” and phrases like “the worst thing I’ve ever endured.” Some report they “scratched spots on [their] hands until they bled” and feeling “itchy for 3 days straight and am in total hell.” They debate whether to quit cold turkey or to taper off the meds.
The evidence is not just anecdotal. A 2016 study from the Netherlands published in the journal Drug Safety — Case Reports described 12 people who experienced severe itching (also called pruritus) after attempting to stop taking cetirizine or levocetirizine — the generic names for Zyrtec and a chemically similar drug sold as Xyzal. The study and subsequent local response led to a label change for the drug in the country.
But no such warnings exist for Zyrtec sold over the counter in the United States. Its drug labels and packaging only cite the possibility of drowsiness and advise checking with a doctor before using if you have liver or kidney problems or are taking sedatives. It’s not that health regulators in the U.S. are unaware of the possible side effect. The U.S. Food and Drug Administration (FDA) says in an email to Medium that the agency is “aware of this concern and is continuing to look at this issue.”
In a statement to Medium, Johnson & Johnson, the makers of Zyrtec, said, “Millions of people around the world rely on Zyrtec to relieve their allergy symptoms. The safety of patients who take our products is our top priority. Reports of pruritus upon withdrawal is categorized as very rare. In compliance with regulatory requirements, we report adverse event data to local market regulatory authorities, and will continue to rigorously monitor and report adverse safety events.”
I interviewed over a dozen people for this story and read the posts of hundreds more. Most stories follow a pattern similar to DeRosa’s. A person is grappling with allergies or hives. They seek out Zyrtec or its generic equivalent, cetirizine, for relief. Maybe a doctor recommended it, or they found it themselves on a pharmacy shelf. They use the pills regularly for months or years. Then, perhaps at the end of a spring hay fever season, they try to stop.
It was much more than my usual allergy symptoms returning. It was a fiery sensation, an itch that felt like it was bubbling up from inside me.
As if on a timer, when 24-48 hours have passed since their last cetirizine dose, the agonizing itching suddenly sets in. Imagine your scalp, the palms of your hands, and the soles of your feet afflicted with an intense pins-and-needles sensation or constant full-body pinpricks that scratching yourself red won’t relieve even though you may try.
I can relate to their struggles. Like many of us, I take over-the-counter medications like Advil and Pepto-Bismol for my headaches and indigestion without even thinking twice about it. When I moved from Florida to New England in 2006, my already allergy-prone immune system balked at the smorgasbord of new regional pollens. So I took a 10 milligram Zyrtec pill daily for five years to control my intense allergies. It worked. But then I tried to quit.
Exactly two days after taking my last pill, the severe itching set in. It was much more than my usual allergy symptoms returning. It was a fiery sensation, an itch that felt like it was bubbling up from inside me. I’d sit at my cubicle at my library job, scratching at my scalp and palms all day, praying no one noticed my itching or my raw skin. I tried to brace through it, thinking it would eventually subside. But inevitably, I’d take a Zyrtec to make the itch go away.
So began a vicious cycle of attempts to quit. My body demanded cetirizine every 48 hours. The pill packaging said nothing about withdrawal symptoms, but the constant chain of relapses made me wonder if I’d have to stay on Zyrtec forever.
It makes me feel crazy to talk about this publicly: I ostensibly got hooked on drugstore medicine. But I always wondered, how real are my and others’ experiences? How could an over-the-counter allergy pill that millions of people take — including children — be so hard to quit?
How real is Zyrtec “addiction”?